Virginia, 2009

Damaging Winds in Virginia, May 7, 2009

May 7, 2009 · NWS AKQ · 7 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 7, 1:22 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, May 7, 1:22 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
222 PM EDT THU MAY 7 2009

.SYNOPSIS...
A WEAK COLD FRONT SLOWLY DISSIPATES NEAR THE COAST TONIGHT. LOW
PRESSURE APPROACHES FROM THE WEST ON FRIDAY AND FRIDAY
NIGHT...MOVING OFF THE COAST SATURDAY AFTERNOON. HIGH PRESSURE
BUILDS OVER THE MID ATLANTIC STATES ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ERYR (XSTV) AREA OF RA/SCTD T HAS MVD WELL E OF FA. SCTD CNVTN
CONTS FM NRN NECK VA TO PORTIONS OF (LWR MD) ERN SHR. DWPT TRENDS
PAST 3-4 HRS SHOWING POOLING IN TWO AREAS...ONE FM ERN MD/NRN NECK
VA NE INTO SRN NJ...THE OTR ACRS XTRM SE VA AND NE NC. SLGT DRYING
TAKING PLC FARTHER INLAND...DWPT DN TO ARND 60F INVOF I95 ON W.

ATMOS TAKING A BRK ACRS BULK OF FA (OUTSIDE OF SCTD CNVTN IN NE
QTR) ATTM. MDLS (ESP NAM) SUGG THAT NEXT WINDOW FOR DVLPMNT FM ABT
20-22Z THROUGH ERY TNGT (TO MDNGT)...MNLY IN SE VA/NE NC AS
FURTHER DESTABILIZATION OCCURS. WL HV SCTD POPS FOR MUCH OF ERN
AREAS (E I95 THIS EVE)...SOME CONCERN OVR LCLLY HVY RA CLSR TO THE
CST (ESP IN HAMPTON RDS/NE NC).

ANY CNVTN XPCTD TO DSPT OVRNGT...LVG PCLDY CONDS. W/ SATURATED
SOIL...AND LGT WNDS...HV CONTD MENTION AREAS OF FG LT. LO TEMPS FM
U50S FAR NNW...TO L/M60S ELSW.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HOW DO WE GET OUT OF OUR CURRENT (WET) PTRN? APRS...NOT
EASILY...OR QUIKLY. JET AXIS ALOFT/ZNL FLO RMNG ACRS THE RGN FRI
THROUGH SAT. EMBEDDED IN THIS FAST FLO WL BE A FEW S/WS. ONE
APPROACHES FM THE W LT FRI...CRSS THE RGN FRI NGT/ERY SAT. THE
NEXT WK ARRIVES SAT NGT. LLVL DRYING THE NEXT 12-24 HRS WL
REVERSE...AND HI PTNTL FOR RETURN OF DWPTS CLIMBING BACK INTO THE
M/U60S THRUT (BY FRI NGT/SAT).

XPCTG WRM DAY FRI...HI TEMPS IN THE 80S MOST PLCS...XCPTN BEING
WHR LCL CBRZS DVLP. POPS WL BE HELD TO 20-30%. BY FRI NGT...ESP
AFT MDNGT...AND THROUGH ERY/MID MRNG SAT...NEXT S/W CRSG THE AREA
WL RESULT IN HVG POPS INCRSD TO ARND 40% THRUT. LO TEMPS FRI NGT
GENLY IN THE 60S. ANOTHER ATTEMPT AT GENUINE DRYNG MIDDAY/AFTN SAT
AS LLVL FLO FM THE SW INCRSS...AND WL HV LWRG POPS DURG THAT
TIME PD.

MDLS SUGG CDFNT/MLVL S/W CRSG THE RGN SAT NGT...W/ AT LEAST PSBL
SCTD CNVTN. ATTM...APRS TO BE STRNG ENUF TO LEAD TO SUFFICIENT
DRYING ON SUN TO LV POPS OUT FOR NOW. HI TEMPS SUN 75 TO 80.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LONG TERM FORECAST PERIOD BEGINS WITH COLD FRONT SLIDING ACROSS THE
CWA LATER SUNDAY...PUSHING INTO THE CAROLINA COASTAL PLAIN BY ERY
MONDAY. BY LATER MONDAY/TUESDAY...ZONAL FLOW ALOFT LOOKS TO SLOWLY
AMPLIFY INTO A LOW AMPLITUDE EASTERN CONUS TROF...WITH A SERIES OF
PERTURBATIONS LOOKING TO RIDE THE STALLED BOUNDARY ACROSS THE
SOUTHERN HALF OF THE CWA MONDAY AND TUESDAY (SOUND FAMILIAR?).
ALLOWED FOR LOW CHC POPS DURING THIS TIMEFRAME TO ACCOUNT FOR
THIS...WITH BEST CHCS ORIENTED OVER THE SERN CWA. BY MIDWEEK...A
POTENT SHORTWAVE OVER THE NORTHERN PLAINS WILL ALLOW FOR QUICKLY
RISING HEIGHTS ALOFT AS SFC HIGH PRESSURE TRANSLATES EASTWARD INTO
OUR REGION. THE RESULT SHOULD ALLOW FOR DRIER AND MORE PLEASANT
CONDITIONS FOR WED/THU.

FOR TEMPS...MAXIMA RETURN TO MORE SEASONABLE VALUES FOR THE FIRST
HALF OF NEXT WEEK. HIGHS GENERALLY IN THE 70S/NR80 INLAND FOR THIS
PERIOD...U60S/L70S COASTAL ZONES. LOWS GENERALLY IN THE 50S...THOUGH
COULD EASILY SEE SOME M/U40S IN NORMAL COOLER SPOTS OVER INTERIOR
EASTERN SHORE AND NW OF RIC.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MAINLY MVRF/VFR CONDS CONTINUING THIS AFTRN THROUGH FRI MORNG. MVFR
CONDS FOR RIC AND SBY THROUGH LATE AFTRN WITH SCT SHWRS AND TSTMS
DEVELOPING AND MOVING E. COULD SEE ISLTD IFR CONDS IN HEAVIER SHRA
OR TSRA FOR SBY. GUSTY SW WINDS WILL DIMINISH WITH SUNSET. MAINLY
MVFR/VFR CONDS THEN LIKELY FOR FRI THRU SUN...DESPITE CHCS FOR
PCPN LATE FRI NGT THRU SAT EVENG...AS A COUPLE MORE FRNTL BNDRIES
SWING THRU THE AREA. HI PRES SHUD BLD IN DURING SUN.

&&

.MARINE...
HV MAINTAINED THE SCA HEADLINE FOR NORTHERN COASTAL WATERS...AND WL
EXTEND IT (MAINLY FOR SWELL) THRU THIS 10Z FRIDAY. WNDS...WAVES AND
SEAS SHUD THEN REMAIN BELOW SCA CRITERIA FOR FRIDAY THROUGH THE
WEEKEND...EVEN THO A COUPLE OF FRNTS SWING THRU THE AREA LATE FRI
AND SAT NGT. HI PRES BLDS INTO THE REGION FM THE WNW...WITH GENLY
GOOD BOATING CONDS FOR THE LATTER HALF OF THE WEEKEND INTO THE FIRST
HALF OF NEXT WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ650-652.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...MAM
AVIATION...AM
MARINE...MAM
Hazardous weather outlook, May 7, 2:47 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT THU MAY 7 2009

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-082000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
347 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
A FRONTAL BOUNDARY STALLS ALONG THE COAST. A FEW OF THESE STORMS
MAY APPROACH SEVERE LIMITS...PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ANZ630>633-654-656-658-082000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
347 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-082000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
347 PM EDT THU MAY 7 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, May 7, 2:50 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT THU MAY 7 2009

MDZ023-024-VAZ099-072045-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
350 PM EDT THU MAY 7 2009

...STRONG THUNDERSTORM MOVING INTO SOMERSET COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRISFIELD...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET AND WORCESTER
COUNTIES MARYLAND AND NORTHERN ACCOMACK COUNTY VIRGINIA. LOCATIONS
THAT MIGHT BE AFFECTED BY THE STORMS INCLUDE...CRISFIELD AT 350
PM... BYRDTOWN AT 355 PM...HOPEWELL AT 400 PM...MARION STATION AT
410 PM...SANFORD AT 415 PM...SHELLTOWN AT 420 PM EDT.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE
EXPECT WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER
Special weather statement, May 7, 4:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT THU MAY 7 2009

VAZ065-066-072245-
LUNENBURG VA-MECKLENBURG VA-
540 PM EDT THU MAY 7 2009

...STRONG THUNDERSTORMS MOVING INTO THE REGION FROM THE NORTHWEST...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF VICTORIA
TO 25 MILES WEST OF CHASE CITY...MOVING SOUTHEAST AT 30 MPH. THESE
THUNDERSTORMS WILL BE NEAR   VICTORIA AROUND 605 PM EDT...
KENBRIDGE AROUND 615 PM EDT...
  CHASE CITY AROUND 630 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

WAMSLEY
Special weather statement, May 7, 4:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT THU MAY 7 2009

VAZ079-080-087-088-072230-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-SUSSEX VA-
542 PM EDT THU MAY 7 2009

...SHOWERS WITH BRIEF GUSTY WINDS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS EXTENDING FROM 10 MILES NORTH OF PURDY TO 13
MILES WEST OF PURDY. MOVEMENT WAS EAST AT 20 MPH. THESE SHOWERS WILL
REACH PURDY AROUND 610 PM EDT.

THUNDERSTORMS MAY DEVELOP AS THESE CELLS TRACK EAST THROUGH PORTIONS
OF CENTRAL VIRGINIA. WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE
POSSIBLE...ALONG WITH THE POTENTIAL FOR OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES.

HURLEY
Special weather statement, May 7, 4:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT THU MAY 7 2009

MDZ021>023-072245-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
549 PM EDT THU MAY 7 2009

...STRONG THUNDERSTORM MOVING TOWARDS LOWER EASTERN SHORE...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING TOWARDS THE EASTERN
SHORE. A STRONG THUNDERSTORM WAS ORIENTED 39 MILES NORTHWEST OF
CRISFIELD...OR ABOUT OVER LEXINGTON PARK...MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR HOOPERSVILLE AT 610 PM
EDT...CROCHERON AT 620 PM EDT...DEAL ISLAND AT 630 PM EDT...DAMES
QUARTER AT 635 PM EDT...RUMBLEY...AND...MONIE AT 640 PM
EDT...FAIRMOUNT...AND...CHAMP AT 645 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05
Special weather statement, May 7, 5:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 PM EDT THU MAY 7 2009

MDZ021>023-072345-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
639 PM EDT THU MAY 7 2009

...STRONG THUNDERSTORM MOVING TOWARDS LOWER MARYLAND EASTERN SHORE...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF DORCHESTER COUNTY...OR ABOUT 19
MILES NORTHWEST OF CRISFIELD...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DEAL ISLAND AT 650 PM EDT...DAMES
QUARTER...AND...WATERVIEW AT 655 PM EDT...CHAMP...AND...ORIOLE AT 705
PM EDT...UPPER HILL...AND...UPPER FAIRMOUNT AT 710 PM EDT...MANOKIN
AT 715 PM EDT...WESTOVER...AND...KINGSTON AT 720 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
Special weather statement, May 7, 6:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
717 PM EDT THU MAY 7 2009

VAZ092-093-095>097-080015-
CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON
VA-SUFFOLK VA-
717 PM EDT THU MAY 7 2009

...SHOWERS WITH BRIEF GUSTY WINDS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH THE LEADING EDGE EXTENDING FORM 7 MILES
NORTHWEST OF HOLLAND...MOVING EAST AT 30 MPH. THESE SHOWERS WILL
REACH BOAZ AT 725 PM EDT...LUMMIS AT 730 PM EDT...KILBY AT 740 PM
EDT...DOWNTOWN SUFFOLK AT 745 PM EDT...MAGNOLIA AT 750 PM EDT...AND
BOWERS HILL AT 800 PM EDT.

THUNDERSTORMS MAY DEVELOP AS THESE CELLS TRACK EAST TOWARD THE
TIDEWATER REGION. WIND GUSTS TO 45 MPH AND SMALL HAIL WILL
BE POSSIBLE...ALONG WITH THE POTENTIAL FOR OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES.

HURLEY

The radar

The Norfolk radar (KAKQ), 36 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk (C)

When
May 7, 6:30 PM EST
Where
Suffolk (C) County, 1.31 mi WSW of Purvis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.710, -76.790

A farmer reported that a roof was torn off one of his sheds.

Thunderstorm Wind, Chesapeake (C)

When
May 7, 7:15 PM EST
Where
Chesapeake (C) County, 2.76 mi N of Cornland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.660, -76.320

Several trees were downed.

Thunderstorm Wind, Chesapeake (C)

When
May 7, 7:20 PM EST
Where
Chesapeake (C) County, 1.49 mi SSW of Great Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.700, -76.240

Several trees were downed.

Thunderstorm Wind, Chesapeake (C)

When
May 7, 7:25 PM EST
Where
Chesapeake (C) County, 0.89 mi SE of Pentress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.690, -76.170

Several trees were downed.

Thunderstorm Wind, Chesapeake (C)

When
May 7, 7:25 PM EST
Where
Chesapeake (C) County, 2.66 mi NW of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.660, -76.230

Two large trees were downed.

Thunderstorm Wind, Virginia Beach (C)

When
May 7, 7:38 PM EST
Where
Virginia Beach (C) County, Back Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.650, -76.030

Numerous trees were downed.

Thunderstorm Wind, Suffolk (C)

When
May 7, 8:10 PM EST
Where
Suffolk (C) County, 1.8 mi ESE of Somerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.560, -76.720

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173773, 173778, 173781, 173783, 173786, 173792, 173775.